Site hosted by Angelfire.com: Build your free website today!

DHEA

First, I need to put a HEARTY DISCLAIMER on this...This is presented for informational purposes only. It is not intended to replace the sound advice of a qualified medical professional. I have provided links, doctor searches, etc. so that you can find practitioners to help you in this area.

This entry is utterly incomplete; I am putting in information as my experience unfolds. Hopefully later it will be more congealed and helpful! Now, many months later, and hopefully a little wiser, I am adding some information in. My new, more consise information will be right here, and I will leave my ramblings below (delineated by *****).

The adrenals produce many things (cortisol, aldosterone, DHEA, etc.). In the stages of adrenal stress, in theory, first the person will develop a high DHEA, then finally the adrenals crash, give up, and the DHEA goes low. So, you can see how different people would be at different stages and have different combinations. There are also some things going on with chemistry and enzyme pathway problems (maybe due to chemical damage? just a suggestion given our toxic world) and that accounts for some of the larger, strange variations we see. For instance, some peopel with low cortisol levels have hypoglycemia and low blood pressure, while others have diabetes and high blood pressure. And still others have a mix of these things, excess androgens, etc. That all has to do with those enzymes and what gets made and what ends up in excess as the body tries unsuccussfully to raise the low cortisol levels (hence the other stuff goes high but not the cortisol!). If you're interested in that, Jeffries "The Safe Uses of Cortisone" is your book"

Next, about how all this works. You recall that the thyroid and adrenals balance each other. Then the cortisol and DHEA (both produced by the adrenals) balance. So you can see how complicated this could get! If you raise the one, it pushes something else down. There are some docs who are telling people to take DHEA to "raise their adrenals" but I'm not sure that this would work, and in some cases it may actually have an unintended negative effect of pushing the cortisol levels down. DHEA does in fact "potentiate" the thyroid, so what can happen is that it boosts how the thyroid feels, overall they feel better, but the hypoglycemia from low cortisol levels may actually be worse. Things need to be done in a more balanced way. And don't forget to read about macca. Some people who use macca won't even need the DHEA because it will stimulate all the things rather than just raising the cortisol levels (but I am taking DHEA).

More interestingly, DHEA is a percursor to testosterone, and it seems that some women find that 7-keto DHEA works better for them, as it does not convert as readily to testosterone. I don't know and hope to research it in the near future. Next, DHEA requires sulfur in it's metabolism, and it seems that some people I've talked with (especially people with MCS) tend to have sulfation problems, and I've been wondering if that could explain some people's strange experiences with DHEA. If you know you have problems with this and would like to tell me about your experience with DHEA, I'd be very interested.

*************************** (previous material)

The following is part of a discourse I am in on an e-mail list. Please note that Dr. Teitelbaum's reply is for imformational purposes only. He was kind enough to answer my queery, but knows nothing more of my situation that the information I provided. Please do not extrapolate his suggestions to your own situation; they are provided for information purposes only and DO NOT REPLACE THE GUIDANCE OF YOUR OWN, SKILLFUL PRACTITIONER.
Ok, here's where I am (month and all)... I started off on 4 grains naturethroid, 100 mcg T4, very happy (except for cold as a fish if you call that happy). So then I added the 50 mcg (or mg?) DHEA and started having heart pains. Now my feeling is that heart pains is too much T3. So if it's a combo med, I'd suggest backing off on the T3 containing med and adding some T4 to keep you balanced. Before when this happened to me (another situation), I did that and found that the T4 was directly linked to my feeling of fatigue. Weird.

Now, the other thing I found as I read is that the cortisol and DHEA are antagonistic to each other. So I decided my first line of attack would be to raise my cortisol levels to see if that would balance out the DHEA and set everything aright. Now, to further complicate things, during the second half of the month I always find it necessary to increase my macca (the herb I take for low adrenals, see my site, link below).

So... as you can guess, the heart pains went away with the increased cortisol levels, but now that the month has begun again and I'm going back down to my "regular" dose of macca, I'm unsure of whether the heart pains will return. Or maybe I will normalize out at a slightly higher dose of macca. I don't know; I'm watching it. But that is my thought: first I would raise the cortisol levels to see if that will balance it out (because the symptoms of excess cortisol are easy to identify), then try lowering the T3 slightly and raising the T4 to keep you balanced.

Now, I did write Teitelbaum, and I in fact got a reply. I'll close here cuz it's long. Later, Elizabeth

Dear Elizabeth, thank you for your kind comments!

It is very uncommon for DHEA to cause hypoglycemia or palpitations. You are however on a very high dose of thyroid and it is possible that somehow the DHEA caused an elevation in your thyroid blood levels. It may have done so without changing your blood test by changing what is called "protein binding" and increasing the free or active thyroid hormone level.if you show this to your doctor, he or she will likely understand what I'm saying as it sounds like you have an excellent physician. Lowering the DHEA (and 50 mg is quite a high dose for a woman) may therefore have brought your thyroid level back down to normal and stopped the palpitations.

What's more curious is that you're getting hypoglycemic symptoms. Interestingly, increasing your thyroid level will also cause a drop in cortisol. It is possible that this is why the DHEA at the high doses you are taking may be causing your hypoglycemia.

I would recommend the following. Firstly, decrease the DHEA to 12 1/2 milligrams each evening. If you have no problems with this, you can then take 12 1/2 mg twice daily. Check a blood level of the DHEA -sulfate(DHEA --S) two to three hours after taking the DHEA and make sure that it is between 120 -- 180 microgram/DL.

Secondly, I would check a free and total testosterone level and make sure it is within the upper half of the normal range. If not your doctor can add natural testosterone as I discuss in my book.in addition, the doctor may choose to add cortef 5 -- 7 1/2 milligrams in the morning to see if this helps your symptoms. Also, please see if your doctor has added their name to our website referral list. If you have not already done so, doing the website program ("how to get well" at www.endfatigue.com) can also add a lot of helpful information.

Best wishes,
Jacob Teitelbaum M.D.


----- Original Message -----
From:
To:
Sent: Wednesday, December 19, 2001 4:37 PM
Subject: Q&A from Elizabeth Claggett


>
> Several ladies and I have been talking and are trying to sort out our DHEA
> problems. See, we all have low adrenals and low thyroid and low DHEA. So
> several of us have started the DHEA and have gotten palpitations and
> increased hypoglycemia. Previously our thyroid and adrenals had both been
> balanced about right, with basically no hypothyroid symptoms and the
> hypoglycemia from low adrenals was gone. But we still had no libido, mood
> problems, etc. indicating low DHEA. So how is the DHEA affecting the mix?
> Does it mean that the dose we are taking is too high? I started with 50 mg
> and I'm not sure what the other ladies are taking. I have decreased to 25
> mg, but the hypoglycemia persists. Is DHEA antagonistic to the cortisol
> levels and so I need to up my stuff for my adrenals? (My doctor has me on
> the herb macca, which seemed to be working very well for me before I
> started all this tweaking.) Obviously we are reluctant to decrease our
> thyroid meds lest we go hypo again which is no fun. And it's so hard
> to sort through, because all the web sites say that DHEA and Pregnenolone
> are "safe" and "have little side effects", but we obviously are
> experiencing some as it is throwing things out of balance. If you could
> explain this for us and sort it out, we would all be most grateful!
> > BTW, to make my situation clearer, I am a 25 year old female, on 4 grains > naturethroid and 100 mcg T4, previously 5 grains armour, basal temps are > pretty good (around 98.0 armpit), taking 1 tsp. macca/day with a holistic > doctor. Not ovulating, doing mercury detox and then will work on candida. > Increasing food allergies and chemical sensitivities. So, I'm pretty > messed up as they go and assumed that the 50 mg would be on track for me > (it comes in 25 mg's that the doctor gave me). Not being with it, I didn't > think to ask him how to dose. And if I call and talk with a nurse, I'm > sure all I'll get is "play with it", which isn't very helpful considering > the situation (palpitations, hypoglycemia, etc.). There are just too many > variables! After all this pondering, I'm assuming the answer is to up the > stuff we take for our adrenals, no? And the palpitations went away pronto > when I dropped down to 25 mg, but I still have the hypoglycemia. It must > be affecting my cortisol levels or something. > > Well, any thoughts or information you have would be greatly appreciated. > And we love your book and recommend it often. > > Thank you, > Elizabeth